High B12 readings

I was diagnosed B12 deficient last November, had six weekly loading injections and then was put on 3-monthly injections. This was increased to 2-monthly and before the last 2-monthly injection, for the last two weeks, I felt terrible. My GP, who is generally helpful, said that this time, if I thought I was getting more symptoms, I should arrange a blood test, which I did. The result was over 1000. She is now saying that I don't need the injection that I am due next week. Have I read that testing is not helpful once one is receiving injections because it shows what is in the blood rather than in the system? Is the GP right or should I hold out for my appointment with the nurse next week? My B12 deficiency is caused by metformin and I'm currently on a low carb/high fat diet to try to reverse my Type 2 diabetes and thereby eliminate my need for metformin. Any help much appreciated!

7 Replies

  • well, I cant really help - but I do sympathize - what is it with these gp's who withhold an obviously needed b12. of course the reading would be high... obviously. we can only nag for gp's to havbe more training/understanding about the whole PA B12 deficiency. No wonder so many turn to self injecting, and as I keep saying it lets the gp's off the hook - they think everything is okay!

  • Unfortunately, whilst the blood test gives an indication of how much B12 is in your blood it doesn't tell you anything about what is happening at the cell level where B12 is used and there are a number of things that can go wrong ... and you can actually have lots of B12 in your blood with almost none of it getting through to the cells where it is used. Basically the serum test results don't mean anything if you are receiving shots unless they continue to come back low.

    Even more unfortunately, the symptoms you describe could be B12 or they could be diabetes so think your GP is probably assuming that they are diabetes.

    How long had you been on metformin? It is quite possible to have more than one absorption problem so metformin may not be the only thing that is going on in relation to the B12 absorption - but nevertheless wish you all the best in trying to get weight etc under control.

    Did you have neurological symptoms at all? eg tingling in hands and feet - or pins and needles - it may be a bit of a battle with the GP to convince her that she should ignore a tendency to assume neuropathy is diabetic and treat it as if caused by B12 - which would mean injections every 2 seeks per BCSH standards rather than every 3 months if there is no neurological involvement.


    refer to treatment info on p8

  • I've been on metformin for about two years and I had complained about the neurological symptoms e.g. tingling fingers since starting it. It was me that realised it was probably B12 deficiency and asked for a test last autumn. Many thanks for your thoughts.

  • You could show this to your GP as, once b12 treatment is started, the test results don't mean anything (see bottom of page 4 of the BMJ document below) and blood levels are not reflective of how effective the treatment is - it is the clinical condition of the patient that matters.....


  • Many thanks

  • Two more references on this topic in my summary document - frankhollis.com/temp/Summar...

  • Thanks.

You may also like...